Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Apr 20, 2017, 2:41 PM MDT for Custer County, Colorado. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 2:41 PM MDT (20:41 UTC)
- Expired
- Apr 20, 2017, 4:00 PM MDT
- In force
- 79 min
- Issued by
- NWS Pueblo, CO
County Custer County, CO
The radar
The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WWUS85 KPUB 202041 SPSPUB Special Weather Statement National Weather Service Pueblo CO 241 PM MDT THU APR 20 2017 COZ079-080-083-086-202200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 241 PM MDT THU APR 20 2017 ...SPECIAL WEATHER STATEMENT... At 235 PM MDT, Doppler radar was tracking showers developing over and near the Junkins and Beulah Hill burn scars. These showers were moving to the northeast at 15 mph. At this time, precipitation amounts during the previous hour over the Junkins and Beulah Hill burn scars was generally under .10 inches. A prolonged period of light to moderate rain at times is anticipated over the Junkins and Beulah Hill burn scars over the next 2 to 3 hours with precipitation amounts between .10 and .30 inches expected during this time-frame. In addition, wind gusts around 30 mph at times are also possible. While precipitation rates are not overly impressive, the potential prolonged precipitation period may cause streams in the burn scar areas to begin to rise. Locations impacted include... The Junkins and Beulah Hill burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. If heavier rains develop, they will be capable of creating rockslides, mudslides and debris flows in steep terrain, especially in and around recent burn scar locations. Precipitation may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible advisories and or warnings from the National Weather Service. && LAT...LON 3809 10510 3812 10529 3823 10503 3803 10487 TIME...MOT...LOC 2035Z 252DEG 5KT 3813 10519 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 20, 11:54 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 20, 11:54 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1154 AM MDT Thu Apr 20 2017 .SHORT TERM...(Today and tonight) Issued at 410 AM MDT Thu Apr 20 2017 ...Some snow for the mtns...showers on the plains... Currently... A few light showers were noted over the east central plains of CO were associated with a weak wave moving into KS. sctd/bkn mid lvl cloudiness was noted over the plains with a few clouds noted over the higher trrn. Sfc flow has transitioned to northeasterly as a cool front moved across the plains late yday evening. Temps generally N of US50 were in the 40s while 50s were noted S of US50. DWPTs were starting to creep up with L40s entering the far e plains. On the large scale, A weak mid lvl short wave ridge was moving into W CO at this hour. Farther west, a trough of low pressure was moving onshore of the CA coast. Today... Weak ridge will move over the region this morning. This will keep dry weather over the fcst area. As the trough moves closer to the region later today, Sfc pressure falls will develop over the plains and this will enhance the upslope flow which in turn will bring somewhat better llvl moisture into the region. Showers with some thunder are expected to develop after 18Z over the higher trrn and move east onto the plains late this afternoon. Best parameter for convection will be over the mtns today as some CAPE is noted, with values generally below 500 J/KG. Some shear is noted with the upslope, however with CAPE values meager at best (we will be lucky to see a 40 dwpt along the mtns/plains interface), dont expect any strong thunder. Nonetheless we may see some heavier rain over the burn scars over the Wets and Sangre de Cristo mtns. Over the plains very little if any CAPE is expected to develop today so thunder will be isolated at best. In the mountains, especially in the central mtns, accumulating snow will develop, mainly by late in the afternoon. Tonight... Best chance of precip along the I-25 corridor will be this evening as best forcing moves over this area. Impressive warm air advection is noted along along with upslope flow and mid lvl forcing. The best chance of precip will be over the greater Pikes Peak (PP) region. Locally heavy snow will be possible over the higher elevations of the PP area. Snow will continue over the central mountains through the nighttime hours. A snow advisory has been issued over the central mountains and the top of PP. Given the storm track, drier westerly flow will start to move into the southern sections of the fcst area, and any precip over the sw mtns will decrease. It will be cloudy over most of the region tonight with low cigs on the plains. \/Hodanish .LONG TERM...(Friday through Wednesday) Issued at 410 AM MDT Thu Apr 20 2017 Friday and Saturday...GFS, EC and NAM models are in fairly close agreement on the movement and placement of the upper low over the weekend. On Fri the low tracks across the northern and eastern portions of Colorado, which is further north than previous solutions. This will bring isolated to scattered showers to much of the higher terrain and high valleys, though the central mts will still see some significant snow accumulation through the first half of Fri. The eastern plains, and particularly those areas near the Kansas state line, will have the greatest chance of heavier showers through the day Fri. By Fri night the upper low will have already tracked east into Kansas, but a secondary piece of energy will drop south across the state and help shower activity to linger over the eastern mts late Fri night and through the day Sat. High temps both days are forecast to be in the 50s for the lower elevations, and 30s to lower 40s for the mts. Sunday and Monday...Models have consistently indicated that temporary ridging across the region on Sun will give way to a fast- moving shortwave crossing the northern Rockies on Mon. This will usher in warmer temps, with just some isolated pops across the central mts Sun night and Mon. Max temps in the 70s for Sun will give way to 70s to lower 80s on Mon. Tuesday and Wednesday...Long range models show two more broader disturbances approaching the region, one for Tue and another stronger one for Wed. For the time being, these features look like they will bring a greater chance for moisture to the higher terrain on Tue, and perhaps to the entire forecast area for Wed. High temps both days are expected to climb into the 60s and 70s for the plains and high valleys. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1142 AM MDT Thu Apr 20 2017 VFR cigs will be lowering into the MVFR to IFR category late this afternoon and evening for KCOS and KPUB as -SHRA and isolated -TSRA spread off the mountains into the I-25 corridor. This will continue through 06-09z as rounds of showers move off the mountains overnight. Conditions will improve to VFR for both terminals towards 12z, though showers may briefly drop cigs into the MVFR category again during the afternoon. Winds will remain gusty from the southeast this afternoon with gusts to 25 kts at times, winds will veer around from the east tonight, then increase from the north by late friday morning with gusts to around 25 kts through the afternoon. KALS will remain VFR the majority of the next 24 hours though some brief MVFR cigs will be possible with -SHRA this afternoon and evening. Conditions will return to VFR overnight. Gusty southerly winds will become light overnight, then shift out of the north on Friday. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 3 PM MDT Friday for COZ058-060-082. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...KT
Hazardous weather outlook, Apr 20, 11:05 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Thu Apr 20 2017 COZ058>089-093>099-211715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Thu Apr 20 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Snow is likely in the mountains from late this afternoon into tonight. Most of the accumulating snow will fall above 10000 feet. 4 to 8 inches will be possible. The heaviest snow will fall in the central mountains north of Cottonwood Pass. The top of Pike Peak will also see locally heavy snow. Some light accumulations on grassy areas may also occur across northern El Paso county tonight. Thunderstorms will be possible in the mountains this afternoon. Some locally heavy rain could occur. If one of these storms moves over any of the numerous burn scars over the region, then flash flooding could occur. All thunderstorms will be capable of dangerous cloud to ground lightning. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More snowfall will be possible across the mountains Friday, as a storm system moves across Colorado. Moderate to at times heavy snowfall will be possible over Pikes Peak and the central mountains through the first half of the day Friday. Light to moderate snow will be possible in the Wet Mountains and Sangre de Cristo mountains, and moderate rain may fall over the Palmer Divide and lower elevations of the Pikes Peak region. Thunderstorms will be possible Friday and Saturday, mainly in the afternoon and evening hours. The main storm threats will be lightning and wind gusts to 40 mph, although some of the stronger storms may also produce small hail. Snowfall will then return to the Continental Divide Tuesday and Wednesday, as a series of upper level disturbances affect the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the region. 31/31
In the hours before
Special weather statement, Apr 20, 2:41 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 241 PM MDT THU APR 20 2017 COZ079-080-083-086-202200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 241 PM MDT THU APR 20 2017 ...SPECIAL WEATHER STATEMENT... At 235 PM MDT, Doppler radar was tracking showers developing over and near the Junkins and Beulah Hill burn scars. These showers were moving to the northeast at 15 mph. At this time, precipitation amounts during the previous hour over the Junkins and Beulah Hill burn scars was generally under .10 inches. A prolonged period of light to moderate rain at times is anticipated over the Junkins and Beulah Hill burn scars over the next 2 to 3 hours with precipitation amounts between .10 and .30 inches expected during this time-frame. In addition, wind gusts around 30 mph at times are also possible. While precipitation rates are not overly impressive, the potential prolonged precipitation period may cause streams in the burn scar areas to begin to rise. Locations impacted include... The Junkins and Beulah Hill burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. If heavier rains develop, they will be capable of creating rockslides, mudslides and debris flows in steep terrain, especially in and around recent burn scar locations. Precipitation may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible advisories and or warnings from the National Weather Service. && LAT...LON 3809 10510 3812 10529 3823 10503 3803 10487 TIME...MOT...LOC 2035Z 252DEG 5KT 3813 10519
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:15 AM MDT | Winter Weather Advisory | PUB | Chaffee, El Paso, Lake, Saguache, Teller | 30 hr |
| Apr 20, 3:44 PM MDT | Special Weather Statement | PUB | Custer | 91 min |
| Apr 20, 3:57 PM MDT | Special Weather Statement | PUB | Fremont | 93 min |
| Apr 20, 4:07 PM MDT | Special Weather Statement | PUB | Fremont | 113 min |
| Apr 20, 4:30 PM MDT | Special Weather Statement | PUB | Fremont | 2 hr |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.